Alert archive / Arkansas / Tornado Warnings in 2023

Tornado Warning 33, NWS Memphis, TN

March 31, 2023Cross County, St. Francis County, Arkansas

NWS Memphis, TN issued this tornado warning at Mar 31, 2023, 4:14 PM CDT for Cross County, St. Francis County, Arkansas. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2023, 4:14 PM CDT (21:14 UTC)
Expired
Mar 31, 2023, 4:45 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cross County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 94 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 4:38 PM CDTTORNADO7 Wsw Wynne, ARUNCONFIRMED REPORT OF TORNADO AR 284-193 W OF WYNNE BY TRAINED SPOTTER.
Mar 31, 4:43 PM CDTTORNADO1 Wsw Wynne, ARUNCONFIRMED TORNADO ON GROUND 2 MI WEST OF WYNNE.
Mar 31, 4:45 PM CDTTORNADOWynne, ARCITY OF WYNNE HAS HAD DAMAGE ALL OVER TOWN INCLUDING WYNNE HIGH SCHOOL. DOZENS OF PEOPLE ARE BELIEVED TO BE TRAPPED.
Mar 31, 4:45 PM CDTTORNADOWynne, AREF-3.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 12:28 PM CDTTornado Watch PDSSPC11 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 490 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
490 m²/s²
0-3 km storm-relative helicity
655 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

334 
WFUS54 KMEG 312114
TORMEG
ARC037-123-312145-
/O.NEW.KMEG.TO.W.0033.230331T2114Z-230331T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
414 PM CDT Fri Mar 31 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northwestern St. Francis County in eastern Arkansas...
  Southwestern Cross County in eastern Arkansas...

* Until 445 PM CDT.
    
* At 414 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles west of Hunter, or 12 miles northwest of
  Brinkley, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Forrest City, Wynne, Village Creek State Park, Caldwell, Colt, Fair
  Oaks, Vanndale, Hawkins, Horton, Rosenbaum, Cottonwood Corner,
  Fitzgerald Crossing, Crow Creek, Wittsburg, McElroy, Ellis Chapel,
  Levesque, Hamlin and L'angville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3525 9104 3536 9073 3506 9062 3502 9105
TIME...MOT...LOC 2114Z 252DEG 38KT 3505 9129 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
3 follow-up statements
464 
WWUS54 KMEG 312130
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
430 PM CDT Fri Mar 31 2023

ARC037-123-312145-
/O.CON.KMEG.TO.W.0033.000000T0000Z-230331T2145Z/
St. Francis AR-Cross AR-
430 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHWESTERN ST. FRANCIS AND SOUTHWESTERN CROSS COUNTIES...
    
At 430 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fair Oaks, or 10 miles west of Wynne, moving east at
60 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wynne, Village Creek State Park, Caldwell, Colt, Fair Oaks, Vanndale,
Rosenbaum, Fitzgerald Crossing, Crow Creek, Wittsburg, McElroy, Ellis
Chapel, Levesque, Hamlin and L'angville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3507 9104 3509 9105 3525 9104 3536 9073
      3511 9064
TIME...MOT...LOC 2130Z 254DEG 53KT 3517 9097 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
253 
WWUS54 KMEG 312132
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
432 PM CDT Fri Mar 31 2023

ARC037-123-312145-
/O.CON.KMEG.TO.W.0033.000000T0000Z-230331T2145Z/
St. Francis AR-Cross AR-
432 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHWESTERN ST. FRANCIS AND SOUTHWESTERN CROSS COUNTIES...
    
At 432 PM CDT, a large and extremely dangerous tornado was located
near Fair Oaks, or 9 miles west of Wynne, moving east at 60 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar indicated rotation.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Wynne, Village Creek State Park, Caldwell, Colt, Fair Oaks, Vanndale,
Rosenbaum, Fitzgerald Crossing, Crow Creek, Wittsburg, McElroy, Ellis
Chapel, Levesque, Hamlin and L'angville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3507 9104 3509 9105 3525 9104 3536 9073
      3511 9064
TIME...MOT...LOC 2132Z 253DEG 52KT 3518 9094 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$
059 
WWUS54 KMEG 312137
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
437 PM CDT Fri Mar 31 2023

ARC037-123-312145-
/O.CON.KMEG.TO.W.0033.000000T0000Z-230331T2145Z/
St. Francis AR-Cross AR-
437 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHWESTERN ST. FRANCIS AND SOUTHWESTERN CROSS COUNTIES...
    
At 437 PM CDT, a confirmed large and extremely dangerous tornado was
located near Colt, or near Wynne, moving east at 45 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Wynne, Village Creek State Park, Colt, Fair Oaks, Vanndale, McElroy,
Rosenbaum, Fitzgerald Crossing, Ellis Chapel, Levesque, Hamlin and
Wittsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a storm shelter or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3510 9103 3509 9105 3525 9104 3536 9073
      3515 9066
TIME...MOT...LOC 2137Z 253DEG 37KT 3519 9088 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:53 PM CDT, 21 minutes earlier.

Area forecast discussion, Mar 31, 3:53 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
353 PM CDT Fri Mar 31 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 315 PM CDT Fri Mar 31 2023

A Severe Weather Outbreak is imminent this afternoon and evening.
A rare High Risk has been issued for southwest portions of the
Mid-South including the Memphis, Tennessee and Oxford,
Mississippi metros, with a Moderate Risk across the rest of the
Memphis Forecast Area. Damaging winds and several tornadoes remain
the highest threats, including a couple of strong and long-
tracked tornadoes possible. Secondary threats include large hail
and heavy rainfall. The threat for severe weather will end within
a couple of hours after midnight with a brief reprieve from
severe weather for the weekend. Wet, warm, and unsettled weather
will move into the region on Monday and persist through much of
next week. Severe weather chances remain in play for the Tuesday
to Wednesday timeframe.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 315 PM CDT Fri Mar 31 2023

A Severe Weather Outbreak is still on track for this afternoon
and evening across the Mid-South. Little Rock, Arkansas has
already had at least one strong and damaging tornado move through
their city. The cell that produced that tornado is on a northeast
track towards Cross and Poinsett Counties in eastern Arkansas and
may intensify as it moves into our area.

Severe weather ingredients remain healthy along and west of the
Mississippi River with a less unstable environment further east.
However, the airmass is still continuing to modify ahead of the
main trough and will likely become just as unstable over the next
couple of hours.

A secondary marine front was analyzed along a northwest
to southeast line from Jonesboro, Arkansas to Holly Springs,
Mississippi and back through Tupelo, Mississippi. Dewpoints are in
the mid to upper 60s south of the front with low 60 dewpoints
north of the front. The latest Mesoanalysis places 2000 J/kg
SBCAPE in our southwest counties with a gradient of 1000 J/kg near
Memphis and down to 500 J/kg near Paris, TN. Additionally, the
entire forecast area is already in a highly sheared environment.
Any storms that move into our area will have the opportunity to
rotate and produce tornadoes, large hail, and heavy rainfall.

Another round of storms will arrive this evening just ahead of a
cold front. The environment will likely be a little bit less
unstable, but more highly sheared. Damaging winds and tornadoes
remain the highest threats as it moves across the area. The storms
may congeal into a line of storms as they move into northeast
Mississippi later this evening. That threat would include damaging
winds and embedded tornadoes. The threat for severe weather
should end within a couple of hours after midnight.

High pressure will build into the region for Saturday and winds
will remain elevated. Sunday looks to be a nice day with
temperatures in the 70s and light winds and low humidity.

Wet, humid, and unsettled weather will set up across the region on
Monday and persist through at least late week. Dewpoints will
climb into the mid to upper 60s as temperatures climb into the
lower 80s early next week. There remains a risk for severe weather
Tuesday into the Wednesday timeframe.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Fri Mar 31 2023

A few showers are moving across the forecast area early this
afternoon. These showers will exit the area by mid afternoon
giving way to stronger storms later in the afternoon and evening.
Elevated winds will remain ahead of the storms as winds of 20-30
mph can be expected with gusts up to 45 mph possible. This should
last through most of the TAF period. We expect strong to severe
thunderstorms to develop later this afternoon around 20Z across
the western portions of the forecast area. Storms should continue
to develop and move east through the afternoon and evening hours.
Storms should exit the region be 07Z Saturday. Expect alternating
VFR and MVFR conditions this afternoon before periods of MVFR and
IFR conditions when storms occur.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Saturday for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Wind Advisory until 1 AM CDT Saturday for MOZ113-115.

MS...Wind Advisory until 1 AM CDT Saturday for MSZ001>017-020>024.

TN...Wind Advisory until 1 AM CDT Saturday for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...AC3
AVIATION...SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:24 PM CDTSpecial Weather StatementMEGCraighead36 min
Mar 31, 4:40 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGCrittenden, Cross50 min
Mar 31, 4:43 PM CDTSpecial Weather StatementMEGClay, Greene32 min
Mar 31, 4:56 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatMEGCrittenden, Cross34 min
Mar 31, 5:23 PM CDTTornado Warning EmergencyTornado observedConsiderable damage threatMEGCrittenden, Mississippi37 min
Mar 31, 6:32 PM CDTTornado WarningMEGCrittenden, Lee, Phillips, St. Francis43 min

Nearby

Tornado Warnings in Arkansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.